What is Eugenol Oil Overdose?
- Eugenol oil is derived from the flower buds of the clove tree found in the tropical regions. Cloves are aromatic spices that have a variety of medicinal and culinary uses
- Eugenol oil, also known as clove oil, is commonly used for tooth pain. It is also used for other dental formulations (such as toothpaste and dental fillings). It may form a component of many native or herbal medicines
- Eugenol Oil Overdose is the accidental or intentional intake of the compound in dosage higher than the recommended values
- The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)
Eugenol Oil Overdose is also referred to as Clove Oil Overdose.
What are the Causes of Eugenol Oil Overdose?
- Eugenol Oil Overdose is caused by intake or ingestion of the compound in dosage that is higher than recommended
- This intake could be accidental, or in some cases intentional, to bring self-harm
- The substance may form a part of herbal medicine and food flavorings, or may be used as an antibacterial agent
Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).
What are the Signs and Symptoms of Eugenol Oil Overdose?
The signs and symptoms of Eugenol Oil Overdose can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body, such as the digestive system, nervous system, vascular system, urinary system, and ENT may be affected.
The signs and symptoms of Eugenol Oil Overdose may include
- Breathing difficulties including shallow or rapid breathing
- Nausea, vomiting, and diarrhea
- Mouth and throat may have burning sensation or burns
- Coughing-up blood
- Pain in the abdomen
- Increased heart-rate
- Hematuria or blood in urine; pain while passing urine
- Absence of urine production in the body
- Feeling dizzy
- Liver failure
How is First Aid administered for Eugenol Oil Overdose?
First Aid tips for Eugenol Oil Overdose:
- If the individual with Eugenol Oil Overdose is in a coma, or is experiencing life-threatening symptoms, call 911 (or your local emergency help number) immediately
- Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
- Provide them with information such as dosage, type of compound taken, strength and time of ingestion, age, weight and general health status of affected individual
- Confirm that the airways are protected; also, ensure breathing and the presence of pulse
- Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
- Take individual to emergency room (ER) for further treatment
- Always try to take the compound bottle/container to the ER
The emergency medical health professional might perform the following steps towards treating the condition:
- Gastric lavage for elimination of the compound from the stomach (irrigation using special solutions)
- Medically manage symptoms, such as abnormal heart rate and seizures
- Provide breathing support, if necessary
- Administer activated charcoal to avoid absorbance of the substance in the body
- Administer laxatives for elimination of the substance from the body
- Administer suitable medicines to counter effects of the substance
- Administer fluids by an intravenous drip line
Who should administer First Aid for Eugenol Oil Overdose?
First aid for Eugenol Oil Overdose is administered by healthcare professionals.
- The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
- They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions
What is the Prognosis of Eugenol Oil Overdose?
- The prognosis of Eugenol Oil Overdose is dependent on the amount of substance consumed, time between overdose and treatment, severity of the symptoms, as well as general health status of the patient
- If the individual can recover from the symptoms within the next 2 days, through appropriate early medication and support, the outcome is generally good
- In case of severe symptoms including liver damage or coma, it may prolong the period of recovery. In such cases, irreversible damage may take place
In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.
How can Eugenol Oil Overdose be Prevented?
Eugenol Oil Overdose can be prevented by:
- Always follow instructions for usage of any health or cosmetic products
- Avoiding drugs that might interact with the substance
- Refrain from self-medication
- Keeping cosmetics, medications, and other healthcare products out of reach of children in child-proof containers
It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.
What are certain Crucial Steps to be followed?
- Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
- Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
- It would be helpful if the following information is readily available:
- Type, dosage and time of administration of medication
- Age and weight of the individual
- And, the overall health status of the individual